# SDR 0400199933

- Difficulty date: February 7, 2004
- Submitted: February 12, 2004
- Operation: Air carrier
- Aircraft: N8986E
- Make and model: Doug DC-9-31
- Aircraft serial: 47402
- Aircraft time: 80,142 hours, 86,340 cycles
- System (JASC): 3320 · Passenger Compartment Lighting
- Part: Ballast
- Condition: Overheated
- Location: Zone 200
- Stage of operation: AP
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

AT ABOUT 800 FOOT ALTITUDE DURING APPROACH INTO IND, THE FLIGHT ATTENDANT REPORTED LIGHT SMOKE IN THE CABIN.  OTHER PASSENGERS REPORTED SEEING WHAT LOOKED LIKE SMOKE AND SMELLING AN ELECTRICAL OZONE SCENT.  CREW DECLARED AN EMERGENCY, LANDED WITHOUT INCIDENT, AND TAXIED TO GATE UNDER ITS OWN POWER.  CFR ENTERED THE AIRCRAFT AT THE GATE WITH THE PASSENGERS STILL ON BOARD BUT DID NOT FIND ANY EVIDENCE OF FIRE.  AIRCRAFT DEPLANED NORMALLY THROUGH THE JETWAY.  MAINTENANCE COULD NOT REPRODUCE THE SMOKE VIA ENGINE OR APU RUNS.  A CABIN LIGHT BALLAST WAS FOUND TO BE DISCOLORED AS IF OVERHEATED AND WAS REPLACED ALONG WITH THE NR 3 GALLEY POWER RELAY.  AIRCRAFT RETURNED TO SERVICE.
